Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 83, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 25, 2020, 2:35 PM EDT for Franklin County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2020, 2:35 PM EDT (18:35 UTC)
- Expired
- Jun 25, 2020, 3:15 PM EDT
- In force
- 40 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Franklin County, PA
The radar
The Sterling radar (KLWX), 107 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1731 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
058
WUUS51 KCTP 251835
SVRCTP
PAC055-251915-
/O.NEW.KCTP.SV.W.0083.200625T1835Z-200625T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
235 PM EDT Thu Jun 25 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southern Franklin County in south central Pennsylvania...
* Until 315 PM EDT.
* At 234 PM EDT, a severe thunderstorm was located over St. Thomas,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
* Locations impacted include...
Chambersburg, Shippensburg, Guilford, St. Thomas, Fayetteville,
Mont Alto, Scotland, Marion, Fort Loudon, Williamson, Quincy and
Penn State Mont Alto.
This includes Interstate 81 from mile markers 7 to 25.
This includes the following COVID-19 Test Sites...
Chambersburg Community Assessment Site...
Keystone Health...
and WellSpan Health.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3986 7796 4006 7786 4004 7752 4001 7750
3998 7746 3995 7747 3983 7746 3977 7746
TIME...MOT...LOC 1834Z 282DEG 26KT 3994 7781
HAIL...<.75IN
WIND...60MPH
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 12:38 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 25, 12:38 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service State College PA 1238 PM EDT Thu Jun 25 2020 .SYNOPSIS... An upper level trough will pivot across the region today, then lift out by Friday. Low pressure will track north of Pennsylvania this weekend, with the trailing cold front likely pushing through the state Saturday night or Sunday. Pennsylvania is likely to be on the southwest periphery of an upper low over New England early next week. && .NEAR TERM /THROUGH TONIGHT/... Early morning satellite imagery shows patchy fog has developed in the deep river/stream valleys of the Alleghenies. Expect the fog to mix out between 12Z-14Z based on latest HREF. Upper trough axis is progged to push into the region later today, accompanied by scattered PM convection, primarily over the northwest mountains where lapse rates will be steepest. Modest instability and weak mid level flow/shear indicate a very low risk of severe weather over most of the forecast area. However, can't rule out an isolated strong storm toward evening over the southeast counties, where decent mid level flow and 0-6km shear could support more organization. GEFS plumes support seasonal temperatures today with highs from the mid 70s to mid 80s. Cooling of the boundary layer should cause any showers/storms to diminish this evening, then expect fair and seasonable conditions the rest of the night. A calm wind associated with surface ridge is likely to result in patchy late night fog again in the deep river/stream valleys of northern Pa, or in those locations that receive rain late today. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Large scale subsidence, as inferred by model 500-300mb qvec convergence fields, should result in a mostly sunny Friday. Given the still chilly mid level temperatures, can't completely rule out an isolated afternoon shower across northern Pa. However, will keep POPs below 15pct and leave mention of showers out of the forecast for now. Mixing down model 800mb temperatures yields expected highs from the upper 70s over the Allegheny Plateau, to the mid 80s in the Susq Valley. An approaching warm front will spread increasing clouds into the region Friday night, with late night showers/storms possible across primarily the northern half of Pa. Early showers associated with warm front appear likely to taper off by late morning, as nose of low level jet shifts into NY state. As surface low tracks across southern Ontario, diurnal heating in warm sector is likely to result in developing PM thunderstorms across Pa. Cloud cover could potentially suppress convection across the northwest mountains. Elsewhere, a blend of model guidance currently indicates moderate cape and mid level winds of around 40kts, supporting a risk of isolated severe weather in the form of damaging wind gusts. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Model and ensemble guidance continues to forecast an upper trough/closed low settling into the Northeast U.S. Sunday into the middle of next week. The first half of the period shows good agreement on this set up, though typical timing/intensity and run to run inconsistencies begin to develop by the end of the period. A cold front should get pushed to the south of the PA/MD line on by Monday as the upper trough/closed low drops southeast from Quebec. This front should be a focus for scattered showers and T-storms mainly across the southern tier of CPA on Sunday. A relative minimum in PWATs downstream of anomalous upper ridge building over central Canada near Hudson Bay should favor a mainly dry forecast through early next week before some diurnal convection begins to creep back into the forecast by the end of the period. Temperatures should average near to above average heading into July. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... Conditions will be generally VFR today with WSW winds of 5-10 kts. An upper level trough moving through in the afternoon will likely trigger a few showers. For now used VCSH this afternoon. Outlook... Fri...AM low cigs/fog possible. Mainly VFR PM. Sat...Afternoon showers/sctd tsra with local reductions in cigs and vsbys mainly across the NW half of PA. Sun...Still a chance of showers and storms. Mon...A chance of showers and storms, mainly south. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald NEAR TERM...Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Steinbugl AVIATION...Martin/Colbert
Hazardous weather outlook, Jun 25, 4:03 AM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service State College PA 403 AM EDT Thu Jun 25 2020 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-260815- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 403 AM EDT Thu Jun 25 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible in a few spots Saturday, mainly during the afternoon or evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 25, 1:06 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service State College PA
106 PM EDT Thu Jun 25 2020
PAZ034-035-251730-
Bedford PA-Fulton PA-
106 PM EDT Thu Jun 25 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD AND FULTON
COUNTIES UNTIL 130 PM EDT...
At 106 PM EDT, Doppler radar indicated a strong thunderstorm over
Bedford, moving east at 35 mph.
Wind gusts to 50 mph and pea size hail are possible.
Locations impacted include...
Bedford, Breezewood, Clearville, Everett, Crystal Springs, Wells
Tannery, Valley-Hi, Saluvia, Manns Choice, Defiance, Hopewell and
Rainsburg.
LAT...LON 4002 7865 4020 7820 4017 7814 3994 7805
3986 7859
TIME...MOT...LOC 1706Z 253DEG 29KT 3999 7853
RXRSpecial weather statement, Jun 25, 2:10 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service State College PA
210 PM EDT Thu Jun 25 2020
PAZ035-036-251845-
Fulton PA-Franklin PA-
210 PM EDT Thu Jun 25 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN AND FULTON
COUNTIES UNTIL 245 PM EDT...
At 209 PM EDT, Doppler radar indicated a strong thunderstorm over
Harrisonville, moving east at 30 mph.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Chambersburg, Guilford, St. Thomas, McConnellsburg, Harrisonville,
Marion, Fort Loudon, Fort Littleton, Saluvia, Roxbury, Upper
Strasburg, Willow Hill, Sideling Hill Rest Area, Fannettsburg and
Orrstown.
LAT...LON 3991 7819 4008 7818 4010 7792 4006 7787
4011 7783 4013 7761 3986 7760
TIME...MOT...LOC 1809Z 269DEG 29KT 4000 7804
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 1:06 PM EDT | Special Weather Statement | CTP | Bedford | 24 min |
| Jun 25, 2:10 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 35 min |
| Jun 25, 2:53 PM EDT | Special Weather Statement | CTP | Lycoming | 37 min |
| Jun 25, 3:23 PM EDT | Special Weather Statement | CTP | Lycoming | 37 min |
| Jun 25, 3:41 PM EDT | Special Weather Statement | CTP | Adams | 34 min |
| Jun 25, 4:24 PM EDT | Special Weather Statement | CTP | York | 36 min |
| Jun 25, 4:53 PM EDT | Special Weather Statement | CTP | Lancaster | 37 min |
| Jun 25, 5:12 PM EDT | Special Weather Statement | CTP | Union | 33 min |
| Jun 25, 5:47 PM EDT | Special Weather Statement | CTP | Potter | 28 min |
| Jun 25, 6:07 PM EDT | Special Weather Statement | CTP | Clearfield | 23 min |
| Jun 25, 6:13 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield, Elk | 47 min |
| Jun 25, 6:43 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Clinton, Elk | 47 min |
| Jun 25, 7:04 PM EDT | Special Weather Statement | CTP | Cambria | 26 min |
| Jun 25, 7:13 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 47 min |
| Jun 25, 7:26 PM EDT | Special Weather Statement | CTP | Clinton | 34 min |
| Jun 25, 7:30 PM EDT | Special Weather Statement | CTP | Centre | 30 min |
| Jun 25, 7:55 PM EDT | Special Weather Statement | CTP | Fulton | 50 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.